Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2013, 3:02 PM MDT for Missoula County, Montana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 17, 2013, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Missoula County, MT
The radar
The Missoula radar (KMSX), 15 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:30 PM MDT | HAIL 0.75 | 7 W Missoula, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834
WUUS55 KMSO 172102
SVRMSO
MTC063-172145-
/O.NEW.KMSO.SV.W.0015.130717T2102Z-130717T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
302 PM MDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 345 PM MDT.
* AT 254 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR EVARO...OR ABOUT 9 MILES NORTH OF
MISSOULA...AND WAS MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...EVARO AND FRENCHTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF CENTRAL
IDAHO AND WESTERN MONTANA.
&&
LAT...LON 4719 11350 4680 11414 4702 11428 4714 11404
4713 11394 4718 11392 4718 11383 4725 11382
4736 11359
TIME...MOT...LOC 2100Z 237DEG 36KT 4703 11398
$$2 follow-up statements
223
WWUS55 KMSO 172119
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MDT WED JUL 17 2013
MTC063-172145-
/O.CON.KMSO.SV.W.0015.000000T0000Z-130717T2145Z/
MISSOULA MT-
319 PM MDT WED JUL 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL MISSOULA COUNTY...
* AT 312 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER
NEAR EVARO HILL. THIS STORM WAS LOCATED 14 MILES EAST OF EVARO...OR
ABOUT 15 MILES NORTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT
40 MPH. THIS STORM WILL IMPACT SEELEY LAKE BETWEEN 330 PM AND 400 PM
MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4681 11413 4681 11415 4702 11427 4714 11404
4713 11394 4718 11391 4719 11382 4725 11382
4735 11358 4730 11354 4719 11351
TIME...MOT...LOC 2117Z 237DEG 36KT 4708 11374
$$224
WWUS55 KMSO 172144
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MDT WED JUL 17 2013
MTC063-172155-
/O.EXP.KMSO.SV.W.0015.000000T0000Z-130717T2145Z/
MISSOULA MT-
344 PM MDT WED JUL 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA COUNTY
EXPIRES AT 345 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4681 11413 4681 11415 4702 11427 4714 11404
4713 11394 4718 11391 4719 11382 4725 11382
4735 11358 4730 11354 4719 11351
TIME...MOT...LOC 2145Z 237DEG 36KT 4723 11339
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:13 PM MDT, 49 minutes earlier.
Area forecast discussion, Jul 17, 2:13 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Missoula MT 213 PM MDT Wed Jul 17 2013 ...Very HOT and Dry conditions Thursday through Monday... .DISCUSSION...Thunderstorms are developing over the region with a weak storm system moving over northwest Montana. Some of these thunderstorms may produce local heavy rain, hail and wind gusts to 50 mph. Check out our twitter feed for real-time information of location and intensity of storms. Convection will end later this evening as a drier airmass and high pressure move into the region. Thursday through Sunday...High pressure will persist through the weekend resulting in very hot temperatures and dry conditions. Forecast highs: Thursday and Friday...Mid 90s Saturday and Sunday...Mid and upper 90s. 90 plus degree weather will continue through the middle of next week. One possible change to the region may be a brief flattening of the ridge on Monday or Tuesday which could increase west winds and pose a potential fire weather impact. Confidence is low right now for this scenario as little agreement exists among the current weather models. && .AVIATION...Thunderstorms, some possibly severe, developing over the region may produce hail, gusty winds and locally heavy rain. All Northern Rockies terminals have a potential for thunderstorms through 18/0300z. && .Climate...The overnight low Wednesday morning was 70 degrees. This makes it only the third time in the history of Missoula weather the overnight low has been 70 or higher. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Nester Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 17, 2:21 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
221 PM MDT WED JUL 17 2013
MTZ001-172100-
KOOTENAI/CABINET REGION-
221 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
300 PM MDT...
AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TROY...OR 19 MILES NORTHWEST OF LIBBY...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...YAAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4900 11520 4844 11583 4859 11607 4900 11606
4901 11605 4902 11528
TIME...MOT...LOC 2021Z 215DEG 34KT 4856 11587Special weather statement, Jul 17, 2:31 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 231 PM MDT WED JUL 17 2013 IDZ009-010-172100- EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY- 231 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 300 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SALMON...MOVING NORTHEAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HWY 93 4TH OF JULY CREEK AND KRILEY GULCH AND CARMEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4509 11411 4552 11383 4525 11368 4501 11390 TIME...MOT...LOC 2031Z 209DEG 49KT 4522 11388
Special weather statement, Jul 17, 2:36 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 236 PM MDT WED JUL 17 2013 MTZ003>005-043-172100- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 236 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND SOUTHERN MISSOULA COUNTIES UNTIL 300 PM MDT... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FRENCHTOWN...OR 15 MILES WEST OF MISSOULA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FRENCHTOWN AND EVARO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4714 11418 4709 11360 4677 11430 4691 11448 TIME...MOT...LOC 2036Z 228DEG 26KT 4690 11429
Special weather statement, Jul 17, 2:42 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 242 PM MDT WED JUL 17 2013 MTZ001-003-172115- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION- 242 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD COUNTY UNTIL 315 PM MDT... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF KALISPELL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...MARION... KILA AND SOMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4841 11447 4808 11419 4788 11481 4801 11499 TIME...MOT...LOC 2042Z 227DEG 24KT 4801 11479
Special weather statement, Jul 17, 2:49 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT WED JUL 17 2013
IDZ010-172130-
EASTERN LEMHI COUNTY-
249 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
330 PM MDT...
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GILMORE...OR 45 MILES EAST
OF CHALLIS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NICHOLIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4424 11333 4431 11335 4441 11342 4453 11301
4443 11297 4441 11289 4437 11285 4438 11282
4437 11280 4433 11280
TIME...MOT...LOC 2049Z 253DEG 22KT 4434 11330Special weather statement, Jul 17, 2:53 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 253 PM MDT WED JUL 17 2013 MTZ006-007-172145- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 253 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES UNTIL 345 PM MDT... AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DRUMMOND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...EDS GULCH IN DRUMMOND AND NEW CHICAGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4689 11318 4676 11289 4646 11325 4655 11340 TIME...MOT...LOC 2054Z 211DEG 20KT 4662 11322
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:21 PM MDT | Special Weather Statement | MSO | Lincoln | 39 min |
| Jul 17, 2:36 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| Jul 17, 2:42 PM MDT | Special Weather Statement | MSO | Flathead | 33 min |
| Jul 17, 2:49 PM MDT | Special Weather Statement | MSO | 41 min | |
| Jul 17, 2:53 PM MDT | Special Weather Statement | MSO | Powell | 52 min |
| Jul 17, 2:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 49 min |
| Jul 17, 3:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 17, 3:08 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 37 min |
| Jul 17, 3:26 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 49 min |
| Jul 17, 3:28 PM MDT | Special Weather Statement | MSO | 32 min | |
| Jul 17, 3:32 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 43 min |
| Jul 17, 3:42 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 63 min |
| Jul 17, 3:43 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 47 min |
| Jul 17, 4:00 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 30 min |
| Jul 17, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 33 min |
| Jul 17, 5:20 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
| Jul 17, 5:39 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.